Alendronic Acid

I have been put on AA twice by 2 different rheumys,both insisting that, despite a good DEXA scan result last September, the amount of pred. I have taken so far puts me at high risk of osteoporosis. This time, I have been taking it for about 3 months. I have not had obvious side effects, but although I am currently on 12 mgs Pred. I have been getting a lot of pain, especially when I exercise ( aqua fit classes twice a week and walking the dog for about a mile a few days per week). I just happened to read again the AA leaflet and noticed that a common side effect is pain in the muscles, bones and joints (yet again like all the other drugs for pain relief!) so I am now confused: might my pain be from Cushings i.e. too much steroids, PMR( although my ESR and CRP are going down thanks to the Leflunamide) or AA side effects? Sometimes my brain really hurts trying to work out what is causing my pain as it all feels pretty much the same !!It doesn't really make sense to me to take AA if it is stopping me from taking weight-bearing exercise which would help to prevent Osteoporosis ?

10 Replies

  • One way to find out is to stop taking it for a while and see if the pain improves.

    I've been on pred for 5 years, most of the time over 10mg, part of the time 15-20mg. My dexascan hasn't changed much and I have never taken AA, just calcium and vit D.

    The more recent thought is that AA shouldn't be used preventatively and should not be taken for more than 5 years without a break - the FDA in the USA has issued guidelines and warnings to that effect. It is NOT the innocent miracle the company marketed it as being to a whole generation of doctors and whilst it is good if you are heading to osteoporosis (i.e. the dexa shows osteopenia) and I won't say DON'T take it then, I will say I have serious doubts about popping it like sweeties just because you are on pred.

  • Thank you. I am seeing my GP this evening and will talk to him too, but it is hard to argue with Prof. Dasgupta when he is so emphatic that I need to take it! He also told me that DEXA scan results are unreliable. I'm wondering whether quoting something like the BSR guidelines to him would help? I'm also wondering how long to stop taking it as an experiment given I only take it once a week? I am due to see the Prof. again in September.

  • I believe that amongst others it was Dasgupta who wrote the BSR guidelines! He won't like the article in the newsletter either will he ;-)

    As I say, I'm not saying DON'T take it - I'm saying that if it causes trouble then there are alternatives. So the logical thing to do is stop the AA for at least a month and see if you feel any better - though it may take longer than that. If so - you need one of the other options.

  • You are braver than me...My DEXA results were not good and I was prescribed AA...I still have two packs sitting in the cupboard because I cannot bring myself to take them... I should not have read that pesky leaflet... more pain I definitely do NOT need... Hope you manage to figure this all out.

  • Thank you . I am just off to see the GP to see if he can help me to decide what to do.

  • A friend of mine was diagnosed with PMR in January at the same time I was and was prescribed AA and Methotrexate immediately she went on pred, no checks or anything. I believe that Prof Dasgupta recommends AA if you are over 65 irrespective.

  • Well, I am 54!! GP has agreed that it is worth experimenting by stopping the AA for a month or 2 to see what happens. I am in awful pain now- legs feel like concrete and skin and muscles extremely tender and sore. I am really hoping that the AA is to blame, otherwise what else could be causing the pain?

  • Do let us know how you get on Suzy1959.

    My Rheumy and GP want me to go onto AA and I'm doing a deal with them that I will continue to do all my diet and lifestyle stuff and have also gone back onto HRT (not used for bone health nowadays, but as I have other issues that HRT will sort I thought it worth a try). After two years I will get another DEXA (hopefully on the same machine as the other two I have had) and see if my osteoporosis has moved in the time. The reason I am holding off is that I think the pred was the main culprit for the osteo' and now that I am no longer having pred am hoping that the osteo' will not get any worse - and even might not be as bad as the current result shows. Fingers crossed.

    I am very sensitive to chemical drugs and can't take non-steroidal anti-inflams or Omezerprole, due to the stomach problems they give me - so the thought of AA and the side-effects of that fills me with dread! The sound of your pain levels, if caused by AA, are another reason to hold off as long as possible......I hope you do get rid of the pain - and quickly.

  • Thank you, Green Girl. I will try to remember to post again with, hopefully, good news in a couple of months- but you are all welcome to remind me or ask me! I am envious of you being off the Pred. I feel I can only dream of that day for me- it seems a long way off and I do hate it. Luckily the pain is a bit less today and I think that is because I did hardly anything yesterday and will continue to do so until I feel better, but it's not fun!

You may also like...